Algebraic & Geometric Topology

On R L Cohen's $\zeta$–element

Xiugui Liu

Full-text: Open access

Abstract

Let p be a prime greater than three. In the p–local stable homotopy groups of spheres, R L Cohen constructed the infinite ζ–element ζn1π2pn+12pn+2p5(S) of order p. In the stable homotopy group π2pn+12pn+2p23(V(1)) of the Smith–Toda spectrum V(1), X Liu constructed an essential element ϖk for k3. Let βs=j0j1βs[V(1),S]2sp22s2p denote the Spanier–Whitehead dual of the generator βs=βsi1i0π2sp22s(V(1)), which defines the β–element βs. Let ξs,k=βs1ϖk. In this paper, we show that the composite of R L Cohen’s ζ–element ζn1 with ξs,n is nontrivial, where n>4 and 1<s<p1. As a corollary, ξs,n is also nontrivial for 1<s<p1.

Article information

Source
Algebr. Geom. Topol., Volume 11, Number 3 (2011), 1709-1735.

Dates
Received: 13 July 2010
Revised: 24 February 2011
Accepted: 4 March 2011
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715242

Digital Object Identifier
doi:10.2140/agt.2011.11.1709

Mathematical Reviews number (MathSciNet)
MR2821438

Zentralblatt MATH identifier
1230.55009

Subjects
Primary: 55Q45: Stable homotopy of spheres
Secondary: 55Q10: Stable homotopy groups

Keywords
stable homotopy groups of spheres $\zeta$–element Adams spectral sequence May spectral sequence

Citation

Liu, Xiugui. On R L Cohen's $\zeta$–element. Algebr. Geom. Topol. 11 (2011), no. 3, 1709--1735. doi:10.2140/agt.2011.11.1709. https://projecteuclid.org/euclid.agt/1513715242


Export citation

References

  • J F Adams, On the structure and applications of the Steenrod algebra, Comment. Math. Helv. 32 (1958) 180–214
  • T Aikawa, $3$–dimensional cohomology of the mod $p$ Steenrod algebra, Math. Scand. 47 (1980) 91–115
  • R L Cohen, Odd primary infinite families in stable homotopy theory, Mem. Amer. Math. Soc. 30, no. 242, Amer. Math. Soc. (1981)
  • X Liu, A nontrivial product in the stable homotopy groups of spheres, Sci. China Ser. A 47 (2004) 831–841
  • X Liu, A nontrivial product of filtration $s+5$ in the stable homotopy of spheres, Acta Math. Sin. $($Engl. Ser.$)$ 23 (2007) 385–392
  • X Liu, Detection of some elements in the stable homotopy groups of spheres, Chin. Ann. Math. Ser. B 29 (2008) 291–316
  • A Liulevicius, The factorization of cyclic reduced powers by secondary cohomology operations, Mem. Amer. Math. Soc. No. 42, Amer. Math. Soc. (1962)
  • J P May, The cohomology of restricted Lie algebras and of Hopf algebras; application to the Steenrod algebra, PhD thesis, Princeton University (1964) Available at \setbox0\makeatletter\@url http://proquest.umi.com/pqdlink?FMT=7&DID=755196661&RQT=309 {\unhbox0
  • J P May, The cohomology of restricted Lie algebras and of Hopf algebras, J. Algebra 3 (1966) 123–146
  • D C Ravenel, The non-existence of odd primary Arf invariant elements in stable homotopy, Math. Proc. Cambridge Philos. Soc. 83 (1978) 429–443
  • D C Ravenel, Complex cobordism and stable homotopy groups of spheres, Pure and Applied Math. 121, Academic Press, Orlando, FL (1986)
  • L Smith, On realizing complex bordism modules. Applications to the stable homotopy of spheres, Amer. J. Math. 92 (1970) 793–856